Oklahoma, 2015

High Wind in Oklahoma, December 27 to 28, 2015

December 27 to 28, 2015 · NWS TSA · 2 events in 2 counties and zones

A strong storm system moved through the Southern Plains on the 27th. The very strong surface low moved across southeastern Oklahoma with high pressure building into the region from the north, resulting in a very tight pressure gradient across northeastern Oklahoma.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong storm system moved through the Southern Plains on the 27th. The very strong surface low moved across southeastern Oklahoma with high pressure building into the region from the north, resulting in a very tight pressure gradient across northeastern Oklahoma. Widespread wind gusts of 40 to 50 mph occurred throughout the region with the Oklahoma Mesonet stations near Wynona in Osage County and Centralia in Craig County measuring 59 mph and 64 mph wind gusts, respectively, during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 27, 5:19 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Dec 27, 5:19 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
519 PM CST SUN DEC 27 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
For the 0Z TAFs, widespread rainfall will continue throughout the
24 hour forecast period affecting all sites. MVFR to possibly IFR
conditions will continue to prevail at all sites through the
entire forecast period as well. In addition, strong gusty
northerly winds will continue.

&&

.PREV DISCUSSION... /ISSUED 325 PM CST SUN DEC 27 2015/

DISCUSSION...
The significant rainfall/flooding event is well underway and will
persist through the nighttime hours. Widespread 5 to nearly 10
inches of rainfall have already fallen across much of eastern OK
and northwestern AR.

The strong upper low across the TX Big Bend region has begun to
turn east...with the 100+ kt mid-level jet recently translating to
the southeastern side of the cyclone. A massive convective wedge
has developed in the strongly diffluent upper flow ahead of the
low...stretching from eastern TX through eastern OK/western AR. A
combination of deep moisture (PWs around 1.5-1.75 inches) and
50+ kts of low-level flow impinging on a frontal boundary across
far northeastern TX/southcentral AR will continue to result in
heavy rainfall mainly across the southeast and eastern parts of
our forecast area. An additional 3 to 5 inches of rain will be
likely in these areas through tonight...with locally higher
amounts possible.

Expect the ongoing widespread flooding/river flooding to
continue...with additional flood headlines through the nighttime
hours. Rain will begin to shift northeast of the area by Monday
morning as the main upper low lifts across the area.

The freezing line has remained nearly steady across western Osage
and Pawnee counties...and we've received a few reports of sleet
and freezing rain (mainly in trees). As such...we've previously
issued a winter weather advisory for these 2 counties through
tomorrow. Precipitation intensity has dropped off some this
afternoon...but could see an uptick overnight as the surface low
lifts north in to the area. Evening shift will need to closely
monitor the low-level temps...if they drop much farther an upgrade
to a warning may be needed.

As the upper low and associated surface system lifts across the
area Monday morning...enough cold air may wraparound these systems
to change precipitation over to sleet and snow across parts of
northeast OK. For now have gone with snowfall amounts around 1-2
inches in parts of Osage and Pawnee counties...with less than an
inch farther east in parts of northeast OK.

It's not entirely out of the question to see some snow in the
higher elevations of southeast OK and northwest AR
tomorrow...directly under the expected path of the upper low.
Confidence is this is very low...but it'll be something to watch.

Lastly...a fast moving upper wave could bring a quick shot of
light snow to parts of northeast OK Tuesday night. Moisture should
be lacking some...and have kept snowfall amounts around an inch at
this time. Quiet and chilly weather is expected the remainder of
the week.

&&

.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch through late tonight for OKZ049-053>076.

     Winter Weather Advisory until 6 PM CST Monday for OKZ054-059.

AR...Flash Flood Watch through late tonight for ARZ001-002-010-011-
     019-020-029.

&&

AVIATION...06
Hazardous weather outlook, Dec 27, 5:21 PM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
521 PM CST SUN DEC 27 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281130-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
521 PM CST SUN DEC 27 2015

...WIDESPREAD DANGEROUS FLOODING EVENT ONGOING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...SIGNIFICANT.
	AREA...SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

WINTER WEATHER.
	ICE ACCUMULATION.
	RISK...LIMITED.
	AREA...OSAGE AND PAWNEE COUNTIES.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
WIDESPREAD RAINS WILL CONTINUE THROUGH TONIGHT ALONG
WITH SCATTERED THUNDERSTORMS ACROSS SOUTHEAST OKLAHOMA
AND WESTERN ARKANSAS.  DANGEROUS FLOODING HAS DEVELOPED
DUE TO THE RECENT RAINFALL...AND THESE CONDITIONS WILL
WORSEN WITH THE ADDITIONAL RAINS TONIGHT INTO MONDAY.
THE HEAVIEST RAINFALL OVERNIGHT IS EXPECTED ACROSS FAR
EASTERN OKLAHOMA AND WESTERN ARKANSAS.

ALSO...TEMPERATURES HAVE FALLEN TO FREEZING ACROSS
WESTERN OSAGE AND PAWNEE COUNTIES WHERE A LIGHT
GLAZE OF FREEZING RAIN AND SLEET HAVE OCCURRED.
TEMPERATURES WILL REMAIN RIGHT AT FREEZING THROUGH
TONIGHT ALLOW FOR ADDITIONAL LIGHT ICING PRIMARILY
ON ELEVATED SURFACES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY...WINTER WEATHER POTENTIAL.
WEDNESDAY THROUGH SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
RAINS WILL END FROM NORTH TO SOUTH DURING THE DAY
MONDAY AS THE STORM SYSTEM PASSES OVER THE REGION
A TRANSITION TO SNOW IS LIKELY ACROSS NORTHWEST
OF INTERSTATE 44...WITH 1 TO 2 INCHES OF ACCUMULATION
POSSIBLE ACROSS WESTERN OSAGE...PAWNEE...AND WESTERN
CREEK COUNTIES.  AN ADDITIONAL ZONE OF LIGHT SNOW
MAY ALSO DEVELOP DIRECTLY BENEATH THE PASSING
STORM SYSTEM...HOWEVER ANY SNOW WILL BE LIMITED
BY TEMPERATURES SLIGHT ABOVE FREEZING.

A SECONDARY STORM SYSTEM WILL QUICKLY PASS NEAR
THE AREA ON TUESDAY AND MAY BRING LIGHT SNOW
AMOUNT NEAR THE OKLAHOMA KANSAS BORDER.

DRY AND COOL CONDITIONS ARE EXPECTED FROM MID
WEEK TO THE WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Dec 27, 7:17 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
717 PM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            MANSFIELD               35.06N 94.25W
12/27/2015                   SEBASTIAN          AR   DEPT OF HIGHWAYS

            ROADS REPORTED CLOSED

&&

SFP
Local storm report, Dec 27, 7:28 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
728 PM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HEAVY RAIN       CHECOTAH                35.47N 95.52W
12/27/2015  M10.00 INCH      MCINTOSH           OK   STORM CHASER

&&

SFP
Local storm report, Dec 27, 7:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
735 PM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLOOD            MUSKOGEE                35.75N 95.37W
12/27/2015                   MUSKOGEE           OK   PUBLIC

            WATER UP TO THE BOTTOM OF THE DOORS AT A CAR DEALERSHIP

&&

SFP
Local storm report, Dec 27, 7:36 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
736 PM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HEAVY RAIN       ELM SPRINGS             36.21N 94.23W
12/27/2015  M10.12 INCH      WASHINGTON         AR   PUBLIC

&&

SFP
Local storm report, Dec 27, 7:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
759 PM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HEAVY RAIN       ROGERS                  36.33N 94.12W
12/27/2015  M9.18 INCH       BENTON             AR   BROADCAST MEDIA

            KNWA STATION AT ELMWOOD MIDDLE SCHOOL...STORM TOTAL SO
            FAR.

0754 PM     HEAVY RAIN       FAYETTEVILLE            36.06N 94.16W
12/27/2015  M9.08 INCH       WASHINGTON         AR   BROADCAST MEDIA

            KNWA STATION AT OWL CREEK SCHOOL. STORM TOTAL SO FAR.

0754 PM     HEAVY RAIN       SPRINGDALE              36.19N 94.13W
12/27/2015  M7.52 INCH       WASHINGTON         AR   BROADCAST MEDIA

            KNWA STATION AT HAR BER HIGH SCHOOL. STORM TOTAL SO FAR.

0754 PM     HEAVY RAIN       BENTONVILLE             36.37N 94.21W
12/27/2015  M8.37 INCH       BENTON             AR   BROADCAST MEDIA

            KNWA STATION AT FULBRIGHT JUNIOR HIGH SCHOOL. STORM TOTAL
            SO FAR.

&&

SFP
Local storm report, Dec 27, 8:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
845 PM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HEAVY RAIN       4 E GREENWOOD           35.22N 94.18W
12/27/2015  M5.43 INCH       SEBASTIAN          AR   PUBLIC

            STORM TOTAL SO FAR

&&

SFP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Osage

When
December 27, 9:00 PM CST to 10:00 PM CST
Where
Osage forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

High Wind, Craig

When
December 27, 11:00 PM CST to December 28, 12:00 AM CST
Where
Craig forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614364, 614365.